So as I stated in my last post, which you can read about here in case you missed it, I am going to try and update you on Caleb and what happened when he had to change to a generic form of a medication and added a new seizure medication earlier this year.
January started as any other January until it came time to fill one of Caleb’s long time medications that had only been available as a brand name the entire time that Caleb was on it until last summer. Well, due to Caleb’s secondary insurance (State insurance), we were finally required to try him on the generic formulary, as much as we tried to get the insurance company to pay for the brand name, stating the fact that he’s been on the brand name for seven plus years. Within two weeks we started having numerous behavior problems at home. Thankfully, during this time, most of the aggression was contained to at home.
A couple of weeks later, due to still seeing breakthrough seizures while Caleb was on the Lamictal, Caleb’s doctor wanted to add a second seizure medication. He wanted to try a brand new medication called Fycompa. We started on a 4 mg dose for a week then increased to a 6 mg dose. After Caleb started on the 6 mg dose, we noticed that his gait was not very steady and his aggression was getting much worse and his attitude was getting much worse, especially at school. Then the aggression started happening at school.
We had always said that with Caleb he could be fine one minute and then it’s almost like someone would flip a switch and he’d be a totally different child. Well, that’s not what was really going on here. He’d be stuck on something and think that he should be able to do what he wanted, no matter what anybody said. It was his way or no way.
I had already worked with the doctor and the insurance company by this point to get him back on the brand name of the medication that we had to “try” the generic. We were hoping that that would change a lot of what was going on. No such luck. Things seemed to continue to deteriorate. We had multiple calls from the school where Caleb was in seclusions (restraints make things much worse with him). I would run up to the school and once he finally calmed down, I would bring him home. One day, when he was not calming down, I did request an ambulance transport to the hospital. However, by the time that we arrived at the hospital, he was calm and the treating ER doctor said that there was no way that he would be admitted to a psychiatric hospital, so we ended leaving before being assessed.
I worked on getting him into his psychiatrist as quickly as I could. I also spoke to his neurologist and we decreased the Fycompa to 3 mg, hoping that that would help decrease the aggression as well as the gait issue. We made an appointment with his ABA psychologist as well. We were talking to anybody and everybody and making appointments with everybody as we weren’t sure where to turn to next!
We met with Caleb’s psychiatrist and she increased his anxiety med and gave me permission to increase it again in three weeks if he was still fixated on things and difficult to disengage.
We met with Caleb’s neurologist, who once again decreased the Fycompa. At this point we were giving him 1.5 mg at night. We were still having major attitude, aggression, AND breakthrough seizures.
We met with Caleb’s ABA psychologist and after talking with her about everything that has been going, she looked up Fycompa. There is a black box warning on Fycompa regarding psychiatric and behavioral issues. She said the first thing we needed to do is get Caleb off of that medication.
I called Caleb’s neurologist’s office and left a message that I needed to speak with the doctor as soon as possible. (With this doctor, it can be anytime after 5 :00 p.m. until Midnight!) Thankfully, that night he called shortly after 9:00 p.m. We started talking and I told him Caleb needed off of the medication and why, that we were seeing seizures coming back, about the black box warning, that we were still having the aggression and difficulty with Caleb. He wanted to increase it again. I put my foot down and said, “No. Caleb will come off of it!” Thankfully, at that point he listened and we decided to go back to a tried and true medication with Caleb, Zonisamide.
Fortunately, shortly after taking Caleb off of the medication, the kids were out of school for spring break, so that gave us some down time for a week to help Caleb to not have to have too much pressure put on him with school and have a chance to have the medication leave his system. Since Caleb has been back to school, he was done amazingly well! We are super proud of him. In fact, today he said that the police officer that has responded to all of his incidences even came by and gave him $5 for having such a great week last week.